Victoria: I’ve just started using a serum that’s supposed to ‘resurface’ my skin and make it smoother, reduce fine lines and also cure sun damage. I’ve only been using it for a couple of weeks but it seems to have made my face break out a bit. It’s not too bad, but it’s definitely worse than before I started using the serum. A friend told me that I should stop using any serum that makes me break out. What should I do?
Melissa: You should immediately stop using any product if you start seeing adverse effects – breakouts, redness, rashes or irritation. Skin resurfacing serums generally contain AHAs, BHAs or fruit acids to chemically exfoliate dead skin cells.
Sounds like you may be sensitive to some of the ingredients, most likely the acids, in the serum. If you still want the ‘resurfacing’ effects, I suggest you try a granulated scrub, but avoid those with added AHAs, BHAs and fruit acids.